Alert archive / Kansas / Flash Flood Warnings in 1998

Flash Flood Warning 319, NWS Springfield, MO

October 17, 1998Cherokee County, Kansas

NWS Springfield, MO issued this flash flood warning at Oct 17, 1998, 5:47 PM CDT for Cherokee County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 17, 1998, 5:47 PM CDT (22:47 UTC)
Expired
Oct 17, 1998, 9:35 PM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Whole counties

County Cherokee County, KS

The radar

The Tulsa radar (KINX), 128 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.8 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1998-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 469 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1998-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 307 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
469 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
600 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
307 m²/s²
0-3 km storm-relative helicity
342 m²/s²
Significant tornado parameter
0.6
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 172249
FFWSGF
KSC021-037-MOC011-039-185-217-180235-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
547 PM CDT SAT OCT 17 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHEROKEE COUNTY IN SOUTHEASTERN KANSAS
  CRAWFORD COUNTY IN SOUTHEASTERN KANSAS
  BARTON COUNTY IN SOUTHWESTERN MISSOURI
  CEDAR COUNTY IN SOUTHWESTERN MISSOURI
  ST. CLAIR COUNTY IN WEST CENTRAL MISSOURI
  VERNON COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 935 PM CDT

* AT 520 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A BAND OF
STRONG THUNDERSTORMS...WITH HEAVY RAIN...FROM JUST WEST OF OSCEOLA TO
NEAR LAMAR TO COLUMBUS KANSAS.  THESE STORMS WERE MOVING NORTHEAST AT
40 MPH. DOPPLER RADAR RAINFALL ESTIMATES AND COOPERATIVE WEATHER
OBSERVERS INDICATED RAINFALL AMOUNTS OF 1 TO 3 INCHES FROM
CRAWFORD COUNTY INTO VERNON COUNTY.

* ADDITIONAL RAINFALL OF 1 TO 2 INCHES WILL BE POSSIBLE IN THE WARNING
AREA. RUNOFF FROM THE HEAVY RAINFALL WILL CONTINUE THROUGH MID EVENING
AND PRODUCE FLOODING IN LOW AREAS SUCH AS LOW WATER CROSSINGS.

REPORTS FROM VOLUNTEER WEATHER OBSERVERS INDICATE THAT FLOODING IS
OCCURRING OVER HIGHWAY A BETWEEN APPLETON CITY AND LOWRY CITY IN ST.
CLAIR COUNTY. FLOODING WAS ALSO REPORTED IN EASTERN PORTIONS OF
CRAWFORD COUNTY.

FLOODING OF ROADS...HIGHWAYS...DITCHES...AND OTHER LOW LYING AREAS
WILL OCCUR WITH THESE STORMS.  DO NOT DRIVE THROUGH FzLOOD AREAS SUCH AS
LOW WATER CROSSINGS.

VESPER/ALBERT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Oct 17, 2:35 PM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, Oct 17, 2:35 PM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
235 PM CDT SAT OCT 17 1998

1ST PD FCST CONCERNS....ISSUANCE OF AN FFA AND TEMPERATURES.

18Z SFC MAP HAS COLD FRONT FROM ICT TO NW MO. GOOD GRADIENT
ASSOCIATED WITH STRONG LOW OVER IOWA.  OTHERWISE LOCAL 88D SHOWING
AREA OF PCPN STARTING TO INCREASE IN COVERAGE/INTENSITY.

GOOD NARROW THETAE RIDGE OVER CWA THRU FCST PD...THEN MODELS SHOWING
QUICK DRY OUT BY SUNDAY MORNING.  ETA KEEP PCPN HANGING AROUND A
LITTLE LONGER IN ERN ZONES THAN NGM.

PRETTY MUCH A NO BRAINER AS WHAT TO DO WITH POPS FOR 1ST PD...NR
100%.  CAPES FOR 1ST PD ARE LESS THAN 500...SO LOOKING FOR MAINLY RA
WITH FEW EMBEDDED TSRA...MOST DYNAMICS N OF CWA. WITH FFG AROUND 2
INCHES IN AN HOUR OVER MOST OF CWA AND VERY MOIST ATMOSPHERE...WILL
ISSUE AND FFA FOR ALL CWA.  ALSO 2 INCHES RAIN FELL OVER S CENTRAL
LAST NIGHT MORNING WHICH WONT HELP MATTERS.

AS FOR TEMPERATURES...FAN/FWC ALL SHOWING 50 AT SGF FOR MORNING LOW.
THIS ALL WILL DEPEND ON THE MOVEMENT OF FRONT AND CLOUD COVER BUT
WILL LEAN TOWARDS GUIDANCE.

1ST PD RECOMMENDATION (COORDINATION PURPOSES ONLY)

FFA FOR ALL CWA.  PERIODS OF SHOWERS AND THUNDERSTORMS...RAIN HEAVY
AT TIMES.

SE KS/JLN....LOW IN THE LOW 50S. WIND SOUTH 10 TO 20 SHIFTING TO THE
WEST AFTER MIDNIGHT.

SGF/AIZ......LOW IN THE LOW TO MID 50S. WIND SOUTH 10 TO 20 SHIFTING
TO WEST AFTER MIDNIGHT.

UNO/VIH......LOW 55 TO 60. WIND SOxUTH AT 10 TO 20 MPH.

SGF BB 052/063 042/065 041 07+2-
JLN BB 050/064 044/067 043 07+1-

SS

In the hours before

Special weather statement, Oct 17, 4:01 PM CDT, 1 hour 46 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-172145-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
401 PM CDT SAT OCT 17 1998

THE STATEMENT BELOW IS VALID FOR THE FOLLOWING COUNTIES...

...IN KANSAS...

BOURBON           CHEROKEE          CRAWFORD

...IN MISSOURI...

BARRY             BARTON            BENTON            CAMDEN
CEDAR             CHRISTIAN         DADE              DALLAS
DENT              DOUGLAS           GREENE            HICKORY
HOWELL            JASPER            LACLEDE           LAWRENCE
MARIES            MCDONALD          MILLER            MORGAN
NEWTON            OREGON            OZARK             PHELPS
POLK              PULASKI           SHANNON           ST. CLAIR
STONE             TANEY             TEXAS             VERNON
WEBSTER           WRIGHT

INCLUDING THE TOWNS OF...

PITTSBURG         ROLLA             LEBANON           JOPLIN
SPRINGFIELD       BRANSON           FORT SCOTT        NEVADA
CAMDENTON         NEOSHO            WEST PLAINS       FORT LEONARD
WOOD
LAMAR             BOLIVAR           SALEM             MARSHFIELD

...FLASH FLOOD WATCH TONIGHT FOR PORTIONS OF SOUTHEAST KANSAS AND
SOUTHWEST...SOUTH CENTRAL AND CENTRAL MISSOURI...

A SLOW MOVING COLD FRONT IN EASTERN KANSAS AND A STRONG LOW PRESSURE
CENTER OVER IOWA WILL COMBINED TOGETHER TO PUMP MOISTURE INTO THE
AREA. RAINFALL AMOUNTS FROM SATURDAY NIGHT TO SUNDAY MORNING WILL
AVERAGE BETWEEN 1 AND 2 INCHES WITH ISOLATED HEAVIER AMOUNTS.

WITH RECENT HEAVY RAIN OVER SOUTHEAST KANSAS AND SOUTHWEST MISSOURI
AND LAST NIGHTS HEAVY RAIN OVER PORTIONS OF THE SOUTH CENTRAL
MISSOURI...FLASH FLOODING WILL BE POSSIBLE OVER THE OZARKS.

REMEMBER MOST DEATHS IN THE OZARKS DUE TO FLOODING...ARE WHEN PEOPLE
TRY TO CROSS FLOODED ROADWAYS...ESPECIALLY LOW WATER BRIDGES.  DO NOT
UNDERESTIMATE THE POWER OF FLOOD WATERS.  ONLY A FEW INCHES OF
RAPIDLY FLOWING hWATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

SHUMWAY
Special weather statement, Oct 17, 4:01 PM CDT, 1 hour 46 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-172145-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
401 PM CDT SAT OCT 17 1998

THE STATEMENT BELOW IS VALID FOR THE FOLLOWING COUNTIES...

...IN KANSAS...

BOURBON           CHEROKEE          CRAWFORD

...IN MISSOURI...

BARRY             BARTON            BENTON            CAMDEN
CEDAR             CHRISTIAN         DADE              DALLAS
DENT              DOUGLAS           GREENE            HICKORY
HOWELL            JASPER            LACLEDE           LAWRENCE
MARIES            MCDONALD          MILLER            MORGAN
NEWTON            OREGON            OZARK             PHELPS
POLK              PULASKI           SHANNON           ST. CLAIR
STONE             TANEY             TEXAS             VERNON
WEBSTER           WRIGHT

INCLUDING THE TOWNS OF...

PITTSBURG         ROLLA             LEBANON           JOPLIN
SPRINGFIELD       BRANSON           FORT SCOTT        NEVADA
CAMDENTON         NEOSHO            WEST PLAINS       FORT LEONARD
WOOD
LAMAR             BOLIVAR           SALEM             MARSHFIELD

...FLASH FLOOD WATCH TONIGHT FOR PORTIONS OF SOUTHEAST KANSAS AND
SOUTHWEST...SOUTH CENTRAL AND CENTRAL MISSOURI...

A SLOW MOVING COLD FRONT IN EASTERN KANSAS AND A STRONG LOW PRESSURE
CENTER OVER IOWA WILL COMBINED TOGETHER TO PUMP MOISTURE INTO THE
AREA. RAINFALL AMOUNTS FROM SATURDAY NIGHT TO SUNDAY MORNING WILL
AVERAGE BETWEEN 1 AND 2 INCHES WITH ISOLATED HEAVIER AMOUNTS.

WITH RECENT HEAVY RAIN OVER SOUTHEAST KANSAS AND SOUTHWEST MISSOURI
AND LAST NIGHTS HEAVY RAIN OVER PORTIONS OF THE SOUTH CENTRAL
MISSOURI...FLASH FLOODING WILL BE POSSIBLE OVER THE OZARKS.

REMEMBER MOST DEATHS IN THE OZARKS DUE TO FLOODING...ARE WHEN PEOPLE
TRY TO CROSS FLOODED ROADWAYS...ESPECIALLY LOW WATER BRIDGES.  DO NOT
UNDERESTIMATE THE POWER OF FLOOD WATERS.  ONLY A FEW INCHES OF
RAPIDLY FLOWING hWATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

SHUMWAY
Local storm report, Oct 17, 4:20 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
420 PM CDT SAT OCT 17 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    FT SCOTT ARPT             KS    70 MPH TSTM GUST
10/17/98   BOURBON
Local storm report, Oct 17, 4:20 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
420 PM CDT SAT OCT 17 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    FT SCOTT ARPT             KS    70 MPH TSTM GUST
10/17/98   BOURBON
Local storm report, Oct 17, 4:45 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
445 PM CDT SAT OCT 17 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    NEVADA                    MO    WIND DAMAGE
10/17/98   VERNON                          TREES LIMBS DOWN OVER
                                           TOWN WITH 60 MPH WINDS
                                           GUSTS.
Local storm report, Oct 17, 4:45 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
445 PM CDT SAT OCT 17 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    NEVADA                    MO    WIND DAMAGE
10/17/98   VERNON                          TREES LIMBS DOWN OVER
                                           TOWN WITH 60 MPH WINDS
                                           GUSTS.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 2:55 PM CDTSevere Thunderstorm WarningSGFBourbon, Crawford50 min
Oct 17, 5:47 PM CDTFlash Flood WarningSGFCrawford4 hr

Nearby

Flash Flood Warnings in Kansas, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.